Kentucky, 2005

Flash Flood in Kentucky, June 8, 2005

June 8, 2005 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 8, 2:20 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 8, 2:20 PM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
320 PM EDT WED JUN 8 2005

.DISCUSSION...

FOR THE PERIOD TONIGHT THROUGH SATURDAY...

A VERY REDUNDANT WEATHER PATTERN AHEAD FOR US...WITH MODELS IN
GENERAL AGREEMENT FOR THE SCENARIO OVER THE NEXT FEW DAYS. WE WILL
CONTINUE ON THE PERIPHERY OF SUBTROPICAL HIGH PRESSURE CENTERED
SURFACE AND ALOFT OFF THE EAST COAST. A MOIST TROPICAL ATMOSPHERE
WILL REMAIN IN PLACE. SMALLER SCALE FEATURES WITHIN THE FLOW WILL BE
WEAK AND DIFFICULT TO DISCERN AND FORECAST AT ANY APPRECIABLE LENGTH
OF TIME. A PATTERN OF DIURNAL INSTABILITY WILL LEAD TO SHOWERS AND
STORMS EACH AFTERNOON AND EVENING...BUT LACK OF A SIGNIFICANT
FOCUS/TRIGGER PRECLUDES POPS HIGHER THAN CHANCE. DUE TO HIGH
PRECIPITABLE WATER AND THE SLOW MOVING NATURE OF CELLS IN THE WEAK
WINDS ALOFT...ISOLATED HEAVY RAINFALL WILL CONTINUE TO BE A THREAT.
HAVE COMPROMISED ON TEMPS BETWEEN THE COOLER ETA AND GFS MOS VERSUS
THE WARMER NGM MOS. TEMPS WILL COMPLETELY DEPEND ON THE DAILY EXTENT
OF PRECIP AND CLOUDS.

FOR THE PERIOD SATURDAY NIGHT THROUGH WEDNESDAY...

MORE OF THE SAME. THE AREA WILL BE ON THE WESTERN PERIMETER OF
THE UPPER LEVEL SUBTROPICAL RIDGE. PLENTY OF MOISTURE FROM THE GULF
OF MEXICO WILL BE PRESENT. THIS WILL LEAD TO A DAILY POSSIBILITY OF
SHOWERS/THUNDERSTORMS WITH A DIURNAL TREND.

LATEST MEXMOS NUMBERS ARE STARTING TO REFLECT SLIGHTLY HIGHER POPS
FOR SUNDAY AND MONDAY. THIS COUPLED WITH THE CONTINUED TREND IN THE
ECMWF AND GFS MODELS OF STRONG AND PERSISTENT NORTHWARD PUSH OF GULF
OF MEXICO AIR...DECIDED TO GO AHEAD AND INCREASE POPS INTO THE HIGH
CHANCE CATEGORY FOR THOSE TWO DAYS. FORECAST SOUNDINGS AND TIME
CROSS SECTIONS SHOWING SOME SUPPORT FOR THIS AS WELL.

ONLY OTHER CHANGES MADE TO FORECAST WERE THE TEMPERATURES. MEXMOS
SUPPORTING SLIGHT INCREASE IN DAYTIME AND NIGHTTIME TEMPS...
ESPECIALLY FOR WEDNESDAY WHEN IT LOOKS LIKE THINGS WILL START TO
CLEAR OUT AGAIN ALLOWING FOR INCREASED DAYTIME HEATING. ALSO
ADJUSTED DEWPOINTS ACCORDINGLY BASED ON CHANGE IN TEMP FORECAST.
REST OF FORECAST LOOKED TO BE ON TRACK AND NO CHANGES WERE MADE.
&&

.PREV DISCUSSION...

957 AM EDT WED JUN 8 2005

HAVE UPDATED THE ZFP TO REMOVE THE 1ST PERIOD MORNING FOG...BUT NO
CHANGES TO THE FORECAST ITSELF. WILL EXPECT SCATTERED SHOWERS/STORMS
TO START POPPING UP EARLY PM. COVERAGE WILL LIKELY DEPEND ON EXTENT
OF MID LEVEL CLOUDS. 1ST PERIOD POPS ARE CURRENTLY HIGHEST OVER THE
HIGHEST/MOST RUGGED TERRAIN IN THE SOUTHEAST...BUT IF THE GREATEST
DESTABILIZATION OCCURS WHERE SKIES ARE CURRENTLY THE MOST CLEAR IN
THE NORTH AND WEST...THEN THE FORECAST MAY NEED ANOTHER UPDATE FOR
POP ALIGNMENT.

411 AM EDT WED JUN 8 2005

SHORT TERM (TODAY THROUGH FRIDAY NIGHT)

CLOUDS ASSOCIATED WITH A SHORTWAVE HAVE MOVED INTO THE COUNTIES
ALONG THE VIRGINIA BORDER...ELSEWHERE SKIES ARE MOSTLY CLEAR. NOT
MUCH CHANGE IN THE FORECAST...SINCE THE PREVIOUS FORECAST PACKAGE
WAS IN GREAT SHAPE AND THE OVERALL PATTERN REMAINS UNCHANGED.

MODELS CONTINUE TO BE IN DECENT AGREEMENT FOR THE SHORT TERM.
SLIGHTLY AMPLIFIED PATTERN CONTINUES ALOFT WITH THE UPPER RIDGE OVER
THE EASTERN U.S. BERMUDA HIGH CONTINUES TO DOMINATE THE SOUTHEASTERN
U.S. PERTURBATIONS COMBINED WITH TROPICAL MOISTURE ON THE WESTERN
SIDE OF THE HIGH WILL BRING THE THREAT OF MAINLY AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS FOR THE SHORT TERM. THE GRIDS HAD
THIS WELL IN HAND SO ONLY MADE A FEW TWEAKS TO THE DIURNAL PATTERN.
LEFT THE HIGHEST POPS IN THE COUNTIES ALONG THE VIRGINIA BORDER
WHERE THE BEST LIFT CONTINUES TO BE. FLASH FLOODING WILL REMAIN A
THREAT THROUGH THE NEAR TERM WITH WEAK FLOW ALOFT AND HIGH PWS.

ONLY MADE MINOR TWEAKS TO THE TEMPERATURE GRID. PREVIOUS SHIFTS
NUMBERS LOOKED GREAT AND AGREE WITH REASONING...AS MOS NUMBERS
CONTINUE TO COME IN TOO WARM AT NIGHT AND TOO COOL DURING THE DAY.

ONLY MADE A FEW TWEAKS TO THE SKY CONDITION IN THE EXTENDED PORTIONS
FOR COORDINATION PURPOSES...OTHERWISE THEY WERE IN GOOD SHAPE. GFS
CONTINUES TO ADVERTISE A TROPICAL SYSTEM MOVING NORTHWARD INTO THE
AREA THIS WEEKEND.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL/AR
Hazardous weather outlook, Jun 8, 3:50 AM EST, 12 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
450 AM EDT WED JUN 8 2005

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
450 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. NEARLY STATIONARY OR
SLOW MOVING THUNDERSTORMS MAY CAUSE FLASH FLOODING...ESPECIALLY IN
LOCATIONS THAT RECEIVED HEAVY RAIN OVER THE PAST TWO DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN KENTUCKY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS EACH DAY. ISOLATED FLASH
FLOODING WILL CONTINUE TO BE A THREAT...DUE TO THE EXPECTED SLOW
MOVEMENT OF THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF HEAVY RAINFALL OR
FLOODING TO THE NATIONAL WEATHER SERVICE.

JM

The radar

The Jackson,KY radar (KJKL), 7 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Breathitt

When
June 8, 4:38 PM EST to 6:00 PM EST
Where
Breathitt County, Taulbee
Reported by
TRAINED SPOTTER
Coordinates
37.650, -83.333

Lower Taulbee Road impassable due to high water. Flooding also reported on Highway 378.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451653.